0%
incredible-marketing Arrow

Risks of Benzodiazepine Detox

Benzodiazepines are a type of minor tranquilizer used for the treatment of anxiety and sleep problems. Benzodiazepine use can lead to tolerance and dependence. They create physical changes in the brain that lead to major withdrawal symptoms, some of which can be extremely dangerous. Medically-assisted detoxification is often necessary, as the withdrawal symptoms of benzodiazepine dependence can be lethal.

Discontinuing use of benzodiazepines immediately, or “cold turkey,” can be dangerous. According to the Clinical Guidelines for Withdrawal Management and Treatment of Drug Dependence in Closed Settings, “The safest way to manage benzodiazepine withdrawal is to give benzodiazepines in gradually decreasing amounts. This helps to relieve benzodiazepine withdrawal symptoms and prevent the development of seizures.” For short-acting benzodiazepines, withdrawal usually begins within two days of the last dose, and continues for two to four weeks. Withdrawal from long-acting benzodiazepines begins two to seven days after the last dose and lasts two to eight weeks or more.

According to WebMD, “Dependence can result in withdrawal symptoms and even seizures when they are stopped abruptly. Dependence and withdrawal occur in only a very small percentage of people taking normal doses for short periods. The symptoms of withdrawal can be difficult to distinguish from anxiety.” Symptoms of benzodiazepine withdrawal can include, but are not limited to, anxiety, insomnia, restlessness, irritability, agitations, muscle tension and aches, and poor concentration and memory. In some cases, benzodiazepine withdrawal can cause generalized seizures and precipitation of delirium or psychotic symptoms.

Medical management is necessary because of the risk of seizures as a result of benzodiazepine withdrawal. The Journal of the Oklahoma State Medical Association explains, “Since the first report of benzodiazepine withdrawal seizure in 1961, many case reports have followed. Withdrawal seizures have occurred with short, medium, and long half-life benzodiazepine, if discontinued abruptly. Withdrawal seizures usually occur in patients who have been taking these medications for long periods of time and at high doses. Seizures have also been reported with less than 15 days of use and at therapeutic dosage. Almost all the withdrawal seizures reported were grand mal seizures. The severity of seizures range from a single episode to coma and death. Benzodiazepine dose tapering can be done faster in a hospital setting in high-dose abusers, but must be done more slowly in the outpatient setting in therapeutic dosage users.” Medically-assisted detoxification can treat symptoms as they occur and reduce the risk of seizures and other dangerous complications.

Your life doesn’t have to be one of pain and suffering as a result of addiction. You can make the decision to seek help today and begin building a brighter future. Resilient House, located in beautiful Shreveport, Louisiana, brings together the highest quality behavioral and addiction specialists with spiritual guides and holistic experts to help you develop all the tools necessary to maintain lasting sobriety. For information about treatment options, please call today: (833) 242-6431